Diarrhea is a condition characterized by loose, watery bowel movements that occur more than three times in one day. It has a number of potential causes, including viral and bacterial infections, food intolerance, parasites, intestinal diseases or disorders, and reaction to medications. In some circumstances, antibiotics may help cure diarrhea. However, use of antibiotics can also sometimes trigger diarrhea symptoms.
Determining Appropriate Use of Antibiotics
According to the National Digestive Diseases Information Clearinghouse, most of those who suffer from diarrhea will recover with nothing more than fluid replacement to prevent dehydration. The diarrhea itself will typically resolve on its own. If it continues for more than a day or two, see your doctor for an accurate diagnosis. Diarrhea has a number of potential causes, so self-diagnosis can be very inaccurate. Many common over-the-counter anti-diarrhea medications may actually worsen your symptoms. If your symptoms are caused by a virus, there is no generally effective medication available. If your diarrhea is caused by an intestinal disease, your doctor must address this underlying cause to treat your symptoms. However, If your symptoms are caused by bacteria or parasites, your doctor may treat you with a prescription antibiotic.
Antibiotics for Bacteria and Parasites
Common bacterial causes of diarrhea include Salmonella, Shigella, Campylobacter and Escherichia coli (E. coli). If your doctor detects the presence of one of these organisms, antibiotic treatment may help to knock down your symptoms. However, the effectiveness of antibiotics is variable, and you may not improve after their use. Common parasites that cause diarrhea include Cryptosporidium, Entamoeba histolytica and Giardia lamblia. Again, antibiotic treatment for these organisms may ease your symptoms, but outcomes vary.
Antibiotic Use in Children
If your child suffers from diarrhea caused by a parasite, her pediatrician may prescribe a specific anti-parasite medication. However, if your child’s diarrhea is caused by bacteria, her doctor will typically prescribe antibiotics only if she is very young or has a weakened immune system that could allow a system-wide infection to develop.
Diarrhea Caused by Antibiotics
In some cases, antibiotics may actually be responsible for your diarrhea symptoms. This can occur when a prescribed antibiotic upsets the balance of the natural bacteria that inhabit your intestinal tract, allowing harmful bacteria to flourish in unusual numbers. According to the Mayo Clinic, the bacterium typically responsible for antibiotic-associated diarrhea is called Clostridium difficile. It is commonly acquired during hospital stays or in nursing homes. The antibiotics most likely to allow C. difficile to flourish are clindamycin, ampicillin and medications in the cephalosporin family. However, almost any antibiotic medication can trigger diarrhea symptoms, whether taken orally or injected.
If your antibiotic-associated diarrhea is mild or moderate, it should resolve shortly after your antibiotic treatment ends. However, if your symptoms are severe, your doctor may treat you with an additional antibiotic called metronidazole. If you are pregnant or breastfeeding, or if your metronidazole treatment is ineffective, your doctor may prescribe the antibiotic vancomycin. Ask your doctor about the risks and benefits of any medication he may recommend.